Illinois, 2021Flash Flooding in Illinois, July 11, 2021
July 11, 2021 · NWS ILX · 4 events in 3 counties and zones
Waves of low pressure tracking along a nearly stationary frontal boundary draped across south-central Illinois triggered numerous thunderstorms during the afternoon and evening of July 11th. 77 being reported in Mount Pulaski in southern Logan County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Waves of low pressure tracking along a nearly stationary frontal boundary draped across south-central Illinois triggered numerous thunderstorms during the afternoon and evening of July 11th. Some of the storms dropped locally heavy rainfall, with as much as 3.77 being reported in Mount Pulaski in southern Logan County. Due to excessive rainfall rates and already moist soil conditions, flash flooding occurred in a few locations...particularly across portions of Sangamon, Logan, and Vermilion counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 11, 2:27 PM CST, 3 hours 11 minutes earlier.
Area forecast discussion, Jul 11, 2:27 PM CST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
327 PM CDT Sun Jul 11 2021
.SYNOPSIS...
Issued at 151 PM CDT Sun Jul 11 2021
Scattered afternoon showers and thunderstorms will again be likely
Monday. Drier conditions return Tuesday through Wednesday as the
current weather system finally lifts out of the region, but
additional rain chances return Thursday into Friday as yet another
frontal system moves across the Upper Midwest. The heat and
humidity will also return by mid-week.
&&
.SHORT TERM...(This evening)
ISSUED AT 151 PM CDT Sun Jul 11 2021
Afternoon water vapor imagery reveals an upper-level low spinning
over northwest Missouri. This is juxtaposed to an occluded
surface low centered over west central Illinois with a cold front
arcing from Springfield to Mattoon to Mount Vernon, and a surface
warm front extending from Decatur to Champaign to Crawfordsville.
Satellite imagery depicts an area of partial clearing across
central Illinois. This has allowed conditions within the narrow
warm sector to become more unstable with surface dewpoints now
into the low 70s and surface-based CAPE now between 1000-1500
J/kg. There remains some decent upper- level support with a 60-70
kt 300-mb speed max veering across eastern Illinois, and a spoke
of vorticity twirling over the Mississippi River Valley.
Despite all of that, weak effective shear and weak effective
inflow should limit severe organized convection through early this
evening. On the other hand, funnel clouds/landspouts remain
possible through early evening as low-level CAPE and low-level
lapse rates continue to increase, and near surface vorticity
becomes maximized near the preexisting boundaries. The two main
areas where such nuisances could be possible are (1) far west
central Illinois near the core of the surface low, and (2) east of
the I-57/I-72 interchange near the warm front.
Convection should quickly wane later this evening with the loss of
daytime heating and no appreciable LLJ to keep things going.
Overnight lows will cool into the mid 60s beneath a blanket of low
stratus.
&&
.LONG TERM...(Monday through Sunday)
ISSUED AT 151 PM CDT Sun Jul 11 2021
A similar convective environment will be in place on Monday as the
weather system becomes vertically stacked and gets cut-off from
the main belt of westerlies. Locations west of I-55 stand the best
chance for organized convection where afternoon CAPE/Shear
profiles support a localized damaging wind threat. Temperatures
will remain below normal through Monday as the center of low
pressure slowly drifts across central Illinois. Afternoon highs
will warm into the upper 70s.
By Tuesday morning, the upper-level low begins to open up and
lift toward the Great Lakes region as a kicker trough digs across
the Canadian Prairies. Large scale subsidence will begin to work
in behind the departing upper wave, and this should lead to dry
conditions Tuesday through Wednesday. Afternoon temperatures will
surge back into the upper 80s Wednesday into Thursday as winds
veer southerly ahead of another frontal system.
While we're still trying to nail down the late week system, it's
looking like a multiple day episode as the main upper-level
forcing becomes displaced well east of the region, leaving the
cold front to slowly sag south into Illinois. The uncertainty at
this point is tied to how far south the cold front will sag, with
the GEFS keeping it further north (Chicago's outlook area) than
the ENS (our outlook area). Regardless to where the front stalls
out, it's looking like another decent QPF event for the Midwest.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1240 PM CDT Sun Jul 11 2021
Mostly MVFR to occasional IFR conditions are expected over the
next 24 hours as an upper low remains positioned over the local
area. Some of the southern sites (DEC and CMI) may break into
VFR category this afternoon as clouds try to break for some sun.
Periods of light rain or drizzle will continue through Monday
morning, especially at the PIA and BMI terminals.
Surface winds will back toward the northeast by 00z at all
regional terminals. Sustained speeds will be 5-10 kts through the
TAF period, with the higher range of those winds coming across
the northern terminals (PIA and BMI).
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...MJA
SHORT TERM...MJA
LONG TERM...MJA
AVIATION...MJA
Hazardous weather outlook, Jul 11, 2:44 PM CST, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
344 PM CDT Sun Jul 11 2021
ILZ027>031-037-038-042>046-048-051>057-061>063-066>068-072-073-
122045-
Champaign-Christian-Clark-Coles-Crawford-Cumberland-De Witt-
Douglas-Edgar-Effingham-Jasper-Knox-Lawrence-Logan-Macon-Marshall-
McLean-Menard-Moultrie-Peoria-Piatt-Richland-Sangamon-Shelby-
Stark-Tazewell-Vermilion-Woodford-
344 PM CDT Sun Jul 11 2021
This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.
.DAY ONE...TONIGHT...
Scattered thunderstorms will remain possible through early evening
across the area. At this time, severe weather is not expected,
although a few funnel clouds could develop.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
Thunderstorm chances will continue through Monday with additional
chances toward the end of the week. The severe weather threat is
unknown at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
ILZ036-040-041-047-049-050-122045-
Cass-Fulton-Mason-Morgan-Schuyler-Scott-
344 PM CDT Sun Jul 11 2021
This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.
.DAY ONE...TONIGHT...
Scattered thunderstorms will remain possible through early evening
across the area. At this time, severe weather is not expected,
although a few funnel clouds could develop.
Flooding will continue along the Illinois River, from Havana and
downstream.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
Thunderstorm chances will continue through Monday with additional
chances toward the end of the week. The severe weather threat is
unknown at this time.
Flooding will continue along the Illinois River, from Havana and
downstream, for the next several days.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
ILZ071-122045-
Clay-
344 PM CDT Sun Jul 11 2021
This Hazardous Weather Outlook is for portions of southeast
Illinois.
.DAY ONE...TONIGHT...
Scattered thunderstorms will remain possible through tonight
across the area. At this time, severe weather is not expected.
Flooding on the Little Wabash River around Clay City will
continue.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
Thunderstorm chances will continue through Monday with additional
chances toward the end of the week. The severe weather threat is
unknown at this time.
Flooding on the Little Wabash River around Clay City will
continue for the next several days.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
MJA
In the hours before
Local storm report, Jul 11, 3:42 PM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
442 PM CDT SUN JUL 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM FUNNEL CLOUD HENNING 40.31N 87.70W
07/11/2021 VERMILION IL PUBLIC
RELAYED BY WCIA-TV.
0324 PM FUNNEL CLOUD 5 WSW ATHENS 39.93N 89.81W
07/11/2021 MENARD IL FIRE DEPT/RESCUE
&&Flash Flood, Logan
- When
- July 11, 5:38 PM CST to 10:00 PM CST
- Where
- Logan County, 1.33 mi W of Mt Pulaski to 1.82 mi SSW of Mt Pulaski
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 40.019, -89.305
Several roads in Mt. Pulaski had about 1 foot of water flowing across them due to heavy rainfall.
Flash Flood, Vermilion
- When
- July 11, 6:30 PM CST to 11:00 PM CST
- Where
- Vermilion County, 3.85 mi WNW of Newell to 2.2 mi E of Catlin
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.193, -87.686
Several roads in both Danville and Tilton were flooded.
Flash Flood, Logan
- When
- July 11, 6:31 PM CST to 10:00 PM CST
- Where
- Logan County, 2.39 mi E of Burton View to 2.83 mi ESE of Burton View
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.165, -89.435
Kickapoo Creek spilled out of its banks and flooded State Route 10 just west of Lincoln. A minor car accident occurred due to hydroplaning: however, no injuries were reported.
Flash Flood, Sangamon
- When
- July 11, 7:25 PM CST to 11:00 PM CST
- Where
- Sangamon County, 0.4 mi WSW of Berlin to 1.16 mi E of Berlin
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.747, -89.906
Water was flowing across the eastbound lanes of I-72 southeast of Berlin.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New York, July 11, 2021$650,000 · 11 events
- Flash Flood and Damaging Winds in Pennsylvania, July 11, 20211 injured · $103,000 · 96 kt wind · 30 events
- Flash Flooding and Damaging Winds in Nevada, July 11 to 15, 2021$219,000 · 70 kt wind · 18 events
- Flood and Damaging Winds in North Carolina, July 11, 20213 injured · $46,000 · 55 kt wind · 3 events
- Flash Flood and Dust Storm in New Mexico, July 11, 20212 injured · $25,000 · 1.75 in hail · 22 events
- Flash Flood in Pennsylvania, July 11, 2021$120,000 · 1 event
- Flash Flood and Flood in Virginia, July 11, 2021$103,000 · 55 kt wind · 4 events
- Tornado and Hail in Arizona, July 11, 2021$100,000 · EF0 · 3 events
- Flash Flooding and Hail in New Mexico, July 11, 2021$50,000 · 2 in hail · 16 events
- Hail and Damaging Winds in Texas, July 11, 2021$25,000 · 1.25 in hail · 5 events
- Flash Flood in Vermont, July 11 to 12, 2021$25,000 · 1 event
- Hail and Damaging Winds in Montana, July 11, 20211 in hail · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966040, 966044, 966041, 966043.